Purple Toes Syndrome Associated with Warfarin Therapy in a Patient with Antiphospholipid Syndrome

@article{Talmadge2003PurpleTS,
  title={Purple Toes Syndrome Associated with Warfarin Therapy in a Patient with Antiphospholipid Syndrome},
  author={David B. Talmadge and Alex C. Spyropoulos},
  journal={Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy},
  year={2003},
  volume={23}
}
Purple toes syndrome is an extremely uncommon, nonhemorrhagic, cutaneous complication associated with warfarin therapy. It is characterized by the sudden appearance of bilateral, painful, purple lesions on the toes and sides of the feet that blanch with pressure. The syndrome usually develops 3–8 weeks after the start of warfarin therapy. A 47‐year‐old man with a history of purple toes syndrome that resolved after discontinuing warfarin—prescribed for a deep vein thrombosis (DVT) in his right… 
Purple Toes Syndrome Related to Warfarin Therapy: A Case Report
TLDR
The interesting thing in this case was that the patient experienced recurrent purple toes syndrome with reexposure to warfarin.
The Purple Toe Syndrome in Female With Factor V Leiden Mutation Successfully Treated With Enoxaparin
TLDR
A case of a 65-year-old female with purple toe syndrome after 6 weeks of warfarin withdrawal and enoxaparin treatment, symptoms disappeared promptly but a slight discoloration of the toe persists.
Late Onset Purple Toe Syndrome With Warfarin Successfully Treated With Fondaparinux
TLDR
A patient who developed purple toes after 1 year of warfarin therapy was encountered, and fondaparinux was substituted with prompt resolution of all his symptoms and this is the first case describing late onset purple toe syndrome with warFarin with successful substitution with fondAParinux.
A Case Report of Rivaroxaban-Induced Urticaria and Angioedema With Possible Cross-Reaction to Dabigatran
TLDR
This case report describes the clinical course of patient being treated for VTE, who experienced rivaroxaban-induced urticaria and angioedema and provides evidence for cross-reactivity to dabigatran manifested as significant cutaneous reaction.
Treatment of Cholesterol Embolization Syndrome in the Setting of an Acute Indication for Anticoagulation Therapy.
TLDR
The case of a 66-year-old man who presented with an acute ST-elevation myocardial infarction and an intra-aortic balloon pump was placed due to hemodynamic instability following percutaneous coronary intervention illustrates that anticoagulation therapy in CES is feasible and appears to be safe in patients with a coexisting urgent indication for antICOagulation.
A case of unilateral purple toes due to warfarin
TLDR
The unexpected appearance of the diffuse skin reaction probably correlated both with the large skin area treated and the degree of imiquimod-induced local inflammation, and could be explained by the fact that the patient s BP had been controlled by systemic steroid for about 2 years with serological remission.
An interesting potential reaction to warfarin.
TLDR
An interesting potential adverse reaction to warfarin is discussed, which affected the patient's tongue, without affecting any other aspect of the oral cavity or body.
Adverse Drug Reactions and Cutaneous Manifestations Associated With Anticoagulation
TLDR
This review provides dermatologists with a framework for early diagnosis and management of patients with drug reactions to anticoagulants and alerts them to potential bleeding complications associated with minor procedures.
Hypersensitivity reactions to anticoagulant drugs: diagnosis and management options
TLDR
In some anticoagulant‐associated hypersensitivity reactions detailed allergologic investigation may help to identify safe treatment alternatives, however, several tests may be needed, and the procedures are usually time‐consuming.
Performing Anticoagulation: A Puzzling Case of Cholesterol Embolization Syndrome
TLDR
A case of CES is described in a man with a history of unprovoked pulmonary embolism for which warfarinization was performed, which emphasizes the pitfalls of this procedure, which imply its limited feasibility and safety.
...
...

References

SHOWING 1-10 OF 29 REFERENCES
Purple Toes and Livido Reticularis in a Patient With Cardiovascular Disease Taking Coumadin
TLDR
A 68-year-old white man was admitted to the Veterans Administration Hospital in Dayton, Ohio, with a chief complaint of painful purple discoloration of the fifth toe for 3 days, and was noted to have exquisitely tender blue-purple third and fifth toes.
Reinstituting warfarin in patients who develop warfarin skin necrosis
TLDR
Recommendations for resuming warfarin in patients who have developed skin necrosis when the clinical condition absolutely requires prolonged anticoagulation are made.
Dermatitis induced by warfarin.
THE COUMARIN congeners, especially warfarin sodium, are clinically important for prolonged anticoagulation in patients with various thromboembolic disorders such as pulmonary emboli, deep venous
CHOLESTEROL EMBOLISM: A MULTIPLE-SYSTEM DISEASE MASQUERADING AS POLYARTERITIS NODOSA.
Clinical Manifestations of the aPL Syndrome
TLDR
The antiphospholipid syndrome may present itself to virtually all medical specialties and in order to diagnose it properly, it is important to be aware of its clinical manifestations and laboratory peculiarities.
Cutaneous Reactions to Anticoagulants
TLDR
Patients experiencing necrosis with a vitamin K antagonist, concomitant protein C deficiency, protein S deficiency or lupus anticoagulant has been described, whereas the precise mechanism of the other reactions is unknown.
"Blue toe" syndrome. An indication for limb salvage surgery.
TLDR
The "blue toe" syndrome is described, which consists of acute digital ischemia caused by microembolization to the digital arteries from a proximal source via a patent arterial tree, as evidenced by an otherwise well-perfused foot.
"Purple toes" syndrome.
TLDR
"Purple toes" syndrome and a generalized skin eruption developed in a 73-year-old woman who was taking warfarin sodium (Coumadin) as well as antiarrhythmic agents after a stroke and gradually resolved after discontinuation of the drug.
...
...